Alabama, 2008

Damaging Winds in Alabama, August 7, 2008

August 7, 2008 · NWS BMX · 24 events in 9 counties and zones

A cold front pushing through Alabama from the north helped spark several severe thunderstorms with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pushing through Alabama from the north helped spark several severe thunderstorms with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 7, 9:48 AM CST, 57 minutes earlier.

Area forecast discussion, Aug 7, 9:48 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1048 AM CDT THU AUG 7 2008

.UPDATE...

AS TEMPERATURES CLIMB INTO THE UPPER 80S TO NEAR 90 DEGREES
CONVECTION IS DEVELOPING RIGHT ON QUE ACROSS THE AREA. MEANWHILE
CLUSTERS OF THUNDERSTORMS CONTINUE TO APPROACH THE AREA FROM THE
WEST. LOOKS LIKE WERE IN FOR A BUSY AFTERNOON AS A COLD FRONT
APPROACHES FROM THE NORTHWEST...MOVING INTO A VERY UNSTABLE
ATMOSPHERE. IF ANYTHING...GUIDANCE IS SLIGHTLY UNDERESTIMATING
SURFACE DEWPOINTS BASED ON CURRENT OBSERVATIONS. THERMODYNAMIC
PARAMETERS ARE HIGH...BUT NOTHING OUT OF THE ORDINARY FOR AUGUST.
DYNAMICS ARE MORE OUT OF THE NORM...WITH 50 KNOT WINDS AT 500 MB OVER
THE TENNESSEE VALLEY AND SOME RARE AUGUST UPPER LEVEL JET ENERGY
ALSO SUPPORTING CONVECTION.

LOOK FOR THUNDERSTORM DEVELOPMENT AREA WIDE OVER THE NEXT COUPLE
OF HOURS.

12/SIRMON

&&

.DISCUSSION...

SHORT TERM WEATHER IMPACTS ARE CENTERED AROUND CONVECTION ASSOCIATED
WITH AN APPROACHING...RATHER DIFFUSE...SURFACE COLD FRONT. SOME OF
THIS CONVECTION WILL BECOME STRONG TO SEVERE LATER THIS AFTERNOON
AND INTO THE EVENING HOURS FOR A LARGE PART OF CENTRAL ALABAMA.
THE MAIN THREATS WITH THE THUNDERSTORMS WILL BE POTENTIALLY DAMAGING
WINDS...DEADLY LIGHTNING...LOCALIZED HEAVY RAINFALL...AND POSSIBLY
SOME HAIL.

SHORT TERM MODELS ARE EXHIBITING THE TYPICAL DISAGREEMENTS...
ESPECIALLY THE MORE MASS FIELDS AND SOUNDINGS YOU LOOK AT. BUT
THE OVERALL UPPER LEVEL EVOLUTION AND TRANSITION OF THE SURFACE
PATTERN ARE IN GOOD AGREEMENT. WILL GENERALLY TAKE A MIX OF SEVERAL
SOLUTIONS DURING THE PERIOD...WITH THE PREVIOUS FORECAST TREND
LOOKING GOOD.

SLOPED FRONTAL SURFACE MUCH MORE APPARENT ALOFT AS IT CROSSES
THROUGH CENTRAL ALABAMA ON THE LATEST MODEL RUNS. THE UPWARD MOTION
AND LIFT ASSOCIATED WITH THE TROUGH WILL BEGIN AFFECTING NORTHWEST
SECTIONS JUST AFTER NOON...AND PUSH SOUTHWARD BY LATE AFTERNOON AND
EARLY EVENING. THE BEST LIFT WILL BE IN THE VICINITY OF THE
INTERSTATE 20 CORRIDOR AROUND 00Z...THEN QUICKLY SHIFTING OUT OF THE
AREA BY 12Z FRIDAY MORNING.

STRONG TO SEVERE STORMS WILL BE POSSIBLE GENERALLY ALONG AND NORTH
OF INTERSTATE 20 FROM 1 PM THROUGH 7 PM...AND FROM INTERSTATE 20 TO
INTERSTATE 85 BETWEEN 3 PM AND 9 PM. THE STORMS SHOULD LOSE SOME
STRENGTH AND COVERAGE WITH THE LOSS OF DAYTIME HEATING. MORE
DISCRETE CELLS DEVELOPING EARLIER IN THE DAY SOUTH OF INTERSTATE
20...WILL HAVE SOME POTENTIAL TO BECOME STRONG TO MARGINALLY
SEVERE. BUT OVERALL...THE WET MICROBURST POTENTIAL LOOKS WEAKER THAN
IT WAS YESTERDAY.

75/LINHARES

SHORT RANGE MODELS ARE NOW TAKING THE RAIN SOUTH OUT OF THE AREA
EARLY FRIDAY...AND BY FRIDAY AFTERNOON CONDITIONS ARE FORECAST TO BE
RAINFREE AREAWIDE.  THE AIR MASS BEHIND THE FRONTAL PASSAGE...WITH
LOWER DEWPOINTS AND TEMPERATURES...SHOULD BE A NOTICEABLE CHANGE
FROM THE RECENT HOT SPELL.  LAST FRONTAL PASSAGE LIKE THIS WAS BACK
AROUND THE FIRST OF JULY.

THE DRY WEATHER SHOULD LAST THROUGH THE WEEKEND.  MEDIUM RANGE
MODELS SUGGEST AN INCREASE OF MOISTURE BY TUESDAY....IF FOR NO OTHER
REASON THAN IT IS JUST HARD TO KEEP DEWPOINTS DOWN THIS TIME OF
YEAR.  WHILE THE GFS AND ECMWF AGREE ON A GENERAL PICTURE OF AN
EASTERN NORTH AMERICA LONGWAVE TROUGH THROUGH MOST OF THE
PERIOD...THOSE MODELS HAVE VARYING VERSIONS OF TIMING AND PLACEMENT
OF SHORTWAVE TROUGHS IN THE UPPER LEVEL FLOW.  THEREFORE...FORECAST
CONFIDENCE AFTER MONDAY NOSEDIVES PRETTY QUICKLY.  WILL DEFER TO A
ENSEMBLE BLEND OF TEMPS AND POPS FOR THIS TIME PERIOD...UNTIL THE
MODELS CAN BETTER LOCK IN ON SOME OF THE DETAILS.

/61/

&&

.AVIATION...12Z TAF DISCUSSION.

ANB/TCL/TOI WILL EXPERIENCE BRIEF MVFR BETWEEN 12-13Z IN BR/HZ. A
COLD FRONT WILL APPROACH THE AREA FROM THE NORTH BRINGING A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. FLIGHT CONDITIONS
WILL GENERALLY REMAIN VFR OUTSIDE OF THE RAIN AREAS WITH CEILINGS
GENERALLY ABOVE 035. TCL/BHM/EET/ANB WILL SEE CB BY AROUND
17-18Z...THEN VCTS BY 20-21Z. INSTALLED A TEMPO GROUP GENERALLY FROM
19-24Z DUE TO ABOUT A 50 PERCENT CHANCE OF RAIN. THE LATE AFTERNOON
PERIOD ASSOCIATED WITH THE FRONT AND DAYTIME HEATING APPEARS TO BE
THE BEST TIMING. MGM/TOI GET VCTS AROUND 20Z...WITH TEMPO 23-03Z.
THEREAFTER...IT APPEARS TO BE VFR WITH GRADUALLY THINNING CONVECTIVE
DEBRIS CLOUDS. DRIER AIR BEGINS WORKING INTO THE REGION FROM NORTH
TO SOUTH AFTER 06Z. IF TIMING GETS BETTER ESTABLISHED...A PREVAILING
GROUP MAY NEED TO BE ENTERED FOR A SHORT PERIOD OF TIME LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS.

75/LINHARES

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 7, 10:01 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 AM CDT THU AUG 7 2008

ALZ011>015-017>050-081130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1101 AM CDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 11 AM THIS
MORNING...THROUGH 9 PM THIS EVENING. THE MAIN THREATS WITH THE
THUNDERSTORMS WILL BE POTENTIALLY DAMAGING WINDS...LOCALIZED HEAVY
RAINFALL...SMALL HAIL AND DEADLY LIGHTNING. THE BEST CHANCE OF STRONG
TO SEVERE STORMS WILL BE NORTH OF INTERSTATE 20 BETWEEN 11 AM AND
7 PM...AND BETWEEN INTERSTATE 20 AND INTERSTATE 85 FROM 3 PM UNTIL 9
PM. THE STORMS WILL GRADUALLY LOSE SOME INTENSITY AFTER SUNSET. THESE
STORMS WILL FORM IN THE VICINITY OF A COLD FRONT AS IT CROSSES
CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS EXPECTED
THIS AFTERNOON AND EVENING.

JD/81

In the hours before

Special weather statement, Aug 7, 10:27 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 AM CDT THU AUG 7 2008

ALZ020-071715-
CHEROKEE-
1127 AM CDT THU AUG 7 2008

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 1215 PM CDT...

AT 1127 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TENNALA...OR NEAR CENTRE...MOVING SOUTHEAST AT 15
MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TENNALA.
  ELLISVILLE.
  SPRING GARDEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
THURSDAY AFTERNOON FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The radar

The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 7, 10:45 AM CST
Where
Cherokee County, 0.35 mi ESE of Farill
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.249, -85.474

Several trees were blown down on AL-9, including one that fell onto a church, east of Gaylesville.

Thunderstorm Wind, Etowah

When
August 7, 10:59 AM CST
Where
Etowah County, 1.39 mi ENE of Gadsden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.030, -85.999

Several trees were blown down on Owls Hollow Road, north of Gadsden.

Thunderstorm Wind, Lamar

When
August 7, 11:10 AM CST
Where
Lamar County, 0.78 mi SSW of Vernon
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
33.740, -88.126

A single tree was blown down on CR-9, southwest of Vernon.

Thunderstorm Wind, Etowah

When
August 7, 11:12 AM CST
Where
Etowah County, 3.59 mi E of Hokes Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.997, -85.807

Several trees were blown down in the area around Rocky Ford Road and Reeves Road, east of Hokes Bluff.

Thunderstorm Wind, Lamar

When
August 7, 11:50 AM CST
Where
Lamar County, 1.52 mi SSE of Millport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.551, -88.066

A couple trees were blown down on CR-3, southeast of Millport.

Thunderstorm Wind, Tuscaloosa

When
August 7, 12:01 PM CST
Where
Tuscaloosa County, 0.88 mi NNE of Northport
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.233, -87.577

A 120 foot radio tower was blown down, about a half mile south of the intersection of AL-69 and US-82.

Thunderstorm Wind, Lamar

When
August 7, 12:13 PM CST
Where
Lamar County, 1.2 mi S of Crews
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.883, -88.127

A couple of trees were blown down on Al-17, just south of Sulligent.

Thunderstorm Wind, Marion

When
August 7, 12:30 PM CST
Where
Marion County, 0.42 mi SE of Guin
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.966, -87.915

Numerous tree limbs were blown down in Guin.

Thunderstorm Wind, Shelby

When
August 7, 1:25 PM CST
Where
Shelby County, 0.3 mi SSE of Siluria
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.226, -86.828

Several trees and power lines were blown down around Alabaster, including one tree that fell onto a house.

Thunderstorm Wind, Shelby

When
August 7, 1:45 PM CST
Where
Shelby County, 0.37 mi NE of Argyle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.334, -86.626

Several trees and power lines were blown down around Chelsea.

Thunderstorm Wind, Shelby

When
August 7, 1:50 PM CST
Where
Shelby County, 0.98 mi SSW of Shelby
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.108, -86.588

Power lines were blown down at the intersection of CR-302 and CR-303, near Shelby.

Thunderstorm Wind, Shelby

When
August 7, 1:50 PM CST
Where
Shelby County, 1.88 mi SSW of Mostellers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.075, -86.542

Several trees were blown down at the intersection of Higgins Road and CR-311, near Shelby.

Thunderstorm Wind, Shelby

When
August 7, 2:00 PM CST
Where
Shelby County, 2.73 mi NE of Nelson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.263, -86.554

Several trees were blown down near the intersection of CR-55 and CR-56, northwest of Wilsonville.

Thunderstorm Wind, Shelby

When
August 7, 2:10 PM CST
Where
Shelby County, 0.75 mi ENE of Harpersville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.336, -86.439

A tree fell across AL-25, near Harpersville Fire Department.

Thunderstorm Wind, Autauga

When
August 7, 2:20 PM CST
Where
Autauga County, 2.5 mi SW of Booth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.472, -86.607

Several trees were blown down on CR-165, southwest of Booth.

Thunderstorm Wind, Autauga

When
August 7, 2:35 PM CST
Where
Autauga County, 0.1 mi W of Prattmont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.470, -86.452

Several trees were blown down at the intersection of 6th Street and North memorial Drive, in Prattville.

Thunderstorm Wind, Lee

When
August 7, 4:07 PM CST
Where
Lee County, 1.28 mi W of Auburn
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.623, -85.492

A tree was blown down onto a house, on Dewey Drive in Auburn.

Thunderstorm Wind, Lee

When
August 7, 4:20 PM CST
Where
Lee County, 3.02 mi NE of Mitchell Xrd
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.566, -85.371

One tree was blown down at the 6000 block of AL-51, south of Opelika.

Thunderstorm Wind, Lee

When
August 7, 4:20 PM CST
Where
Lee County, 1.77 mi WSW of Auburn
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.612, -85.499

A tree was blown down on Foster Street, in Auburn.

Thunderstorm Wind, Russell

When
August 7, 4:34 PM CST
Where
Russell County, 0.75 mi NNW of Hurtsboro
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.261, -85.404

A tree was blown down on Shady Grove Road, near Hurtsboro.

Thunderstorm Wind, Russell

When
August 7, 4:44 PM CST
Where
Russell County, 1.69 mi SW of Mc Lendon
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.233, -85.120

A tree was blown down at the intersection of Fire Tower Road and CR-39.

Thunderstorm Wind, Lee

When
August 7, 4:57 PM CST
Where
Lee County, 0.33 mi SW of Motts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.566, -85.133

Several trees were blown down across the railroad tracks near CR-288 and US-280, northwest of Smiths Station.

Thunderstorm Wind, Russell

When
August 7, 5:15 PM CST
Where
Russell County, 1.52 mi NW of Persons
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.194, -85.270

A tree was blown down on Williams Road, between Rutherford and Pittsview.

Thunderstorm Wind, Russell

When
August 7, 5:15 PM CST
Where
Russell County, 2.16 mi WNW of Kaolin
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.440, -85.035

A tree was blown down onto a house, causing significant damage. Trees were blown down at several other locations around Phenix City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132479, 132480, 132481, 132482, 132483, 132484, 132485, 132486, 132487, 132489, 132491, 132509, 132492, 132493, 132494, 132495, 132506, 132496, 132497, 132501, 132500, 132504, 132498, 132502.